Alert archive / Michigan / Areal Flood Advisories in 2021

Areal Flood Advisory 21, NWS Grand Rapids, MI

July 23, 2021Barry County, Michigan

NWS Grand Rapids, MI issued this areal flood advisory at Jul 23, 2021, 7:12 AM EDT for Barry County, Michigan. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jul 23, 2021, 7:12 AM EDT (11:12 UTC)
Expired
Jul 23, 2021, 10:17 AM EDT
In force
3 hr
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon

County Barry County, MI

The radar

The Grand Rapids radar (KGRR), 32 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 11.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1619 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

631 
WGUS83 KGRR 231112
FLSGRR

Flood Advisory
National Weather Service Grand Rapids MI
712 AM EDT Fri Jul 23 2021

MIC015-231600-
/O.NEW.KGRR.FA.Y.0021.210723T1112Z-210723T1600Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barry MI-
712 AM EDT Fri Jul 23 2021

The National Weather Service in Grand Rapids has issued a

* Flood Advisory for...
  Northern Barry County in southwestern Michigan...

* Until noon EDT.

* At 712 AM EDT, Radar and automated rain gauges indicated 1 to 3 
  inches of rain has fallen in the Middleville and Hastings areas. 
  Minor flooding is expected this morning.

* Some locations that may see flooding include...
  Hastings, Middleville, Nashville, Freeport and Irving.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4277 8525 4269 8508 4255 8508 4255 8524
      4268 8554 4277 8555

$$

CAS
1 follow-up statement
460 
WGUS83 KGRR 231417
FLSGRR

Flood Advisory
National Weather Service Grand Rapids MI
1017 AM EDT Fri Jul 23 2021

MIC015-231427-
/O.CAN.KGRR.FA.Y.0021.000000T0000Z-210723T1600Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barry MI-
1017 AM EDT Fri Jul 23 2021

...FLOOD ADVISORY IS CANCELLED FOR NORTHERN BARRY COUNTY...

The heavy rain has ended and flood waters are receding. Flooding is 
no longer expected to pose a threat. Please continue to heed 
remaining road closures.

LAT...LON 4277 8525 4269 8508 4255 8508 4255 8524
      4268 8554 4277 8555

$$

CAS

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this areal flood advisory went out at Jul 23, 2:58 AM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 23, 2:58 AM EDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
258 AM EDT Fri Jul 23 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 248 AM EDT Fri Jul 23 2021

- Thunderstorms with locally heavy rain to start the day today

- Risk for severe weather Saturday

- Additional storms possible for the middle of next week

&&

.DISCUSSION...(Today through next Thursday)
Issued at 248 AM EDT Fri Jul 23 2021

- Thunderstorms with locally heavy rain to start the day today

Warm and moist air advection was leading to building CAPE along the
lakeshore...especially around Muskegon. Showers and thunderstorms
were on the increase in that region. The showers and thunderstorms
will build inland though the early morning hours leading to locally
heavy downpours and occasional cloud to ground lightning strikes. We
will continue to feature high POPs for the passage of this area of
storms. Later in the day...a few diurnally driven showers/storms
could reform inland. The coverage is expected to be
isolated/scattered.

- Risk for severe weather Saturday

The 0 to 6 km bulk shear increases as a mid level jet builds into
the Upper Plains and Great Lakes region Saturday. An initial line
of showers and storms will likely be weakening as it moves into
the CWA around daybreak from the northwest. Gusty winds would be
the main risk at that time. A cold front pushes through later in
the afternoon into the evening. Ahead of this front there is some
uncertainty exist as far as how much we destabilize. ML CAPE
values are progged to top 2000 J/kg on some models...but several
models keep it under 1000 J/kg. The lower CAPE values suggests
debris clouds from the morning convective system may limit the
overall severe weather risk. It is too early to say which way this
will go...but the overall pattern is supportive of organized
convection. If we do see the stronger instability in the afternoon
and evening...further convective develop will likely organize
into a line with damaging winds...large hail and frequent
lightning becoming possible. The severe weather risk will continue
into the evening.

- Additional storms possible for the middle of next week

Another cold front pushes through the region around Wednesday.
There is a risk for strong to severe storms with this front as well.
How much if any occurs will largely depend on the timing of the
front. Mid to upper levels winds are shown to be supportive of
organized convection. Most 00z models actually show a stronger
upper and lower level jets with the Wednesday system as compared
to this Saturdays system.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 123 AM EDT Fri Jul 23 2021

Thunderstorms were developing over Lake MI at this time and are
expected to expand into KMKG and eventually into the KGRR to KAZO
and KBTL sites. It is possible that they may eventually reach
points further east in Lower MI through daybreak. I did add a
period of IFR conditions to KMKG as they will likely see the most
activity. Stay tuned though...there is some uncertainty in how
these storms will evolve and it is possible inland locations
could see numerous storms with impacts through mid morning.

A period of MVFR cloud cover looks likely for part of the
morning...on the backside of the departing showers and storms.

A break in the action is expected by noon...however at the
atmosphere destabilizes this afternoon...KLAN and KJXN could see
additional convective development. We did add VCSH to the forecast
for now. If confidence increases for possible storms this
afternoon...we will at thunder to that period as well.

&&

.MARINE...
Issued at 248 AM EDT Fri Jul 23 2021

The stronger south to southwest flow that develops Friday night into
Saturday will likely lead to hazardous swim and boating
conditions. Generating the stronger winds will be a 30 to 35 knot
low level jet.  We will hoist small craft and beach hazard
statements...allowing for some advance notice for this weekend
event.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Saturday morning through Saturday
     evening for MIZ037-043-050-056.

LM...Small Craft Advisory from 8 AM to 8 PM EDT Saturday for
     LMZ846>849.

&&

SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...MJS
MARINE...MJS
Hazardous weather outlook, Jul 23, 4:38 AM EDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
438 AM EDT Fri Jul 23 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-240845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
438 AM EDT Fri Jul 23 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms can be expected at times into tonight. The main
hazard will be occasional cloud to ground lightning strikes and
locally heavy downpours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A slight risk for severe thunderstorms exists for Saturday
afternoon and evening. Damaging winds and large hail are the
primary hazards. Lightning could be frequent and locally heavy
downpours are possible.

Heat index values could climb into the low to mid 90s on Saturday.

Another round of strong storms are possible on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-240845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
438 AM EDT Fri Jul 23 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms early this morning and again later tonight could
produce cloud to water lightning strikes and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hazardous swim and boating conditions are expected Saturday mainly
north of Holland.

A marginal risk for severe thunderstorms exists Saturday afternoon
and evening. Winds over 50 knots...large hail and frequent
lighting will all be possible.

Another round of strong storms is possible on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 23, 7:00 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
700 AM EDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 AM     HEAVY RAIN       1 ESE GRAND HAVEN       43.05N 86.20W
07/23/2021  M2.07 INCH       OTTAWA             MI   MESONET

            OVERNIGHT TOTAL. MESONET STATION FW7508
            GRAND HAVEN.

0647 AM     HEAVY RAIN       1 NNE MONTAGUE          43.42N 86.36W
07/23/2021  M2.37 INCH       MUSKEGON           MI   MESONET

            OVERNIGHT TOTAL. MESONET STATION DW5272
            MONTAGUE.

0600 AM     HEAVY RAIN       3 NNW CALEDONIA         42.83N 85.53W
07/23/2021  M1.88 INCH       KENT               MI   COCORAHS

            OVERNIGHT TOTAL. STILL RAINING. COCORAHS
            STATION MI-KN-94 2 NNW CALEDONIA.

0650 AM     HEAVY RAIN       ALASKA                  42.83N 85.47W
07/23/2021  M2.21 INCH       KENT               MI   MESONET

            OVERNIGHT TOTAL. STILL RAINING. MESONET
            STATION AV527 CALEDONIA.

&&

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:59 AM EDTSmall Craft AdvisoryGRR41 hr
Jul 23, 3:06 AM EDTBeach Hazards StatementGRRMason, Muskegon, Oceana, Ottawa41 hr
Jul 23, 5:06 AM EDTAreal Flood AdvisoryGRRMuskegon5 hr
Jul 23, 5:09 AM EDTAreal Flood AdvisoryGRRKent5 hr
Jul 23, 5:55 AM EDTAreal Flood AdvisoryGRROttawa4 hr
Jul 23, 3:53 PM EDTMarine Dense Fog AdvisoryGRR26 hr

Nearby

Areal Flood Advisories in Michigan, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.